Doctors back refugees' chemical attack claims
Middle East health: March 1990, vol 14, No. 3.
KURDISH refugees who fled to Turkey in fear of chemical attacks in Iraq, appear to be victims of deliberate mass poisoning. Last June over 2000 Kurdish refugees at the Mardin refugee camp in Turkey suffered mysterious poisoning. Blood samples from eight affected people have been analysed at three laboratories in the UK. In a letter to The Lancet (February 3 p287-8) doctors who analysed the samples say the results strongly indicate that some form of nerve agent was involved, possibly as a contaminant of food. They 'strongly suspect' that the poisoning was deliberate. Symptoms included diarrhoea, vomiting, stomach cramps, speech disturbances, disorientation, weakness and temporary paralysis. Those worst affected took many weeks to recover.
The samples were first screened for heavy metals and for mycotoxins but with negative results. Then the remaining samples were tested for cholinesterase activity and both showed severe inhibition of the enzyme, pointing to a nerve agent of some kind. Iraq used nerve gases in conditions of open warfare in The Gulf War. Now, it seems, they have found a new use:to contaminate the food of unprotected civilians. | Doctors faced with people affected by these agents may use atropine and oximes to treat the symptoms, according to Dr Dlawer Ala'Aldeen of the Kurdish Scientific and Medical Association and one of the ; authors of the Lancet paper.
As a first line of treatment ; and if symptoms are severe, involving convulsions, large . doses of atropine should be given up to 2mg intravenously every five I minutes until the effects begin to subside. But is should never be used in the absence of such poisoning as it can have fatal side-effects. A second line of treatment is to try to reactivate the enzyme by giving an oxime. But this has only limited effect. The enzyme inhibition caused by nerve agents is usually irreversible. Moreover, they can have serious side-effects.In some cases valium has proved helpful given as 5mg intravenously every 10 minutes up to a total of 15 mg. But treatment is mainly supportive, providing artificial ventilation where possible and removing secretions from the bronchial tubes when necessary. Symptoms disappear slowly as the body makes new enzyme,which can take several weeks. But since the decision to use atropine and oxime rests on knowing beyond reasonable doubt that a nerve agent is responsible it is important to establish this as soon as possible.
Doctors faced with this situation should take as many blood samples as possible, says Dr Alastair Hay of Leeds University Chemical Pathology Department, another of the Lancet authors. Whole blood or serum can be used but it should be frozen or kept as cool as possible until cholinesterase activity can be measured. Dr Hay also suggests that doctors try to obtain samples of the agent itself if the food or other substance used to introduce it can be identified.